Support United Hatzalah
Woman Saved By Three Consecutive EpiPen Injections After Allergic Reaction In Jerusalem Restaurant
On Thursday night, a woman in her 40s inadvertently consumed fish, triggering an allergic reaction, while dining at a restaurant in Jerusalem. Her quick deterioration in health prompted her to call for emergency assistance.
Upon receiving the alert on his communications device, United Hatzalah volunteer EMT Avraham Friedman hopped on his ambucycle, flicked on lights and sirens, and raced to the emergency scene in the Talbyeh neighborhood of Jerusalem. He was the first to arrive at the scene in under three minutes. The woman was visibly distressed, struggling to breathe with a rash appearing on her chest and abdomen. EMT Shalom Klein joined Friedman moments later, and together, they recognized that the woman was experiencing a severe anaphylactic reaction due to her allergy. Urgent intervention was required to prevent a complete blockage of her airways.
Friedman immediately used an EpiPen to administer epinephrine, but unfortunately, the initial dose proved insufficient to alleviate the swelling threatening the patient’s airway. The volunteers contacted United Hatzalah’s Dispatch and Command center to seek authorization for a second EpiPen injection, which was promptly granted. Klein administered the second injection, but the patient’s condition showed little improvement.
United Hatzalah volunteer physician Dr. Yosef Daniel Shakargy happened to be passing through the area on his bike on his way home from Hadassah Ein Kerem when he encountered the unfolding emergency and stopped to help. After being briefed about the situation by the medical personnel at the scene and checking on the patient, Dr. Shakargy recommended another EpiPen injection. After Klein administered the injection, the patient’s condition finally began to improve, and her oxygen saturation reached a stable level of 96. A few minutes later, an intensive care ambulance arrived at the scene to transport the woman to the hospital, where she is now in stable condition.
“It was an exceptionally severe reaction,” recounted Klein after the incident. “I’ve witnessed numerous cases of anaphylactic reactions and administered EpiPen injections on countless occasions. However, encountering a reaction of such intensity, requiring not one but three injections before we observed any improvement in the patient’s condition, is rare in my experience. I must also emphasize the invaluable role played by Dr. Shakargy, who coincidentally arrived on the scene after a long shift at Hadassah Ein Kerem and dropped what he was doing in order to help. His presence brought a sense of reassurance in a highly stressful situation where the first two injections had yielded limited results.”
To equip United Hatzalah volunteers with more EpiPens, please click here.